Risk of Thromboembolism Following Acute Intracerebral Hemorrhage
- First Online:
- Cite this article as:
- Goldstein, J.N., Fazen, L.E., Wendell, L. et al. Neurocrit Care (2009) 10: 28. doi:10.1007/s12028-008-9134-3
- 240 Downloads
Intracerebral hemorrhage (ICH) is the most feared complication of oral anticoagulant therapy (OAT). While anticoagulated patients have increased severity of bleeding following ICH, they may also be at increased risk for thromboembolic events (TEs) given that they had been prescribed OAT prior to their ICH. We hypothesized that TEs are relatively common following ICH, and that anticoagulated patients are at higher risk for these complications.
Consecutive patients with primary ICH presenting to a tertiary care hospital from 1994 to 2006 were prospectively characterized and followed. Hospital records were retrospectively reviewed for clinically relevant in-hospital TEs and patients were prospectively followed for 90 day mortality.
For 988 patients of whom 218 (22%) were on OAT at presentation, median hospital length of stay was 7 (IQR 4–13) days and 90-day mortality was 36%. TEs were diagnosed in 71 patients (7.2%) including pulmonary embolism (1.8%), deep venous thrombosis (1.1%), myocardial ischemia (1.6%), and cerebrovascular ischemia (3.0%). Mean time to event was 8.4 ± 7.0 days. Rates of TE were 5% among those with OAT-related ICH and 8% among those with non-OAT ICH (P = 0.2). After multivariable Cox regression, the only independent risk factor for developing a TE was external ventricular drain placement (HR 2.1, 95% CI 1.1–4.1, P = 0.03). TEs had no effect on 90-day mortality (HR 0.7, 95% CI 0.5–1.1, P = 0.1).
The incidence of TEs in an unselected ICH population was 7.2%. Patients with OAT-related ICH were not at increased risk of TEs.